Wisconsin, 2018

Damaging Winds in Wisconsin, August 8, 2018

August 8, 2018 · NWS DLH · 2 events in 2 counties and zones

Storms developed ahead of a cold front moving across the region. A few of the stronger storms produced hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Storms developed ahead of a cold front moving across the region. A few of the stronger storms produced hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 2:06 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 2:06 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
306 PM CDT Wed Aug 8 2018

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 8 2018

As of 3 pm, it was a warm and breezy afternoon across the
Northland with some high clouds over western Lake Superior.
Otherwise, much of the Northland had mostly sunny skies. A cold
front was working its way south across north- central Minnesota
and northwest Ontario. This front is expected to develop isolated
to scattered showers and thunderstorms from the Minnesota Iron
Range into the Arrowhead late this afternoon. There will be
increasing coverage of storms as the front moves south into
western Lake Superior and northern Wisconsin. The mesoscale,
higher resolution models are relatively good agreement with the
development and timing of these storms. Some of the storms could
be strong considering an environment of up to 2500 J/kg of MUCAPE
and 30 to 35 knots of 0 to 6 km deep layer wind shear. Much of
this wind shear is speed shear, so not thinking there will be very
strong updrafts to produce large hail, and that the primary
concerns for storms are for strong wind gusts up to 40 mph.
However, small hail of less than one inch in diameter is possible.
Clustering of the storms as they move into northern Wisconsin
could increase the wind threat because of reinforcement of the
cold front from the cold pool generated by the storms.

Smoke has made its way into the Northland from distant wildfires,
and an Air Quality Alert was issued for north-central Minnesota in
coordination with the Minnesota Pollution Control Agency. This
Alert is in effect through Thursday morning. Clear skies and
nearly calm winds will develop tonight as high pressure moves into
the region, so overnight subsistence will contribute to
concentrating some of this smoke close the surface. Thursday looks
sunny with light northerly winds, and mixing will help lift and
disperse the smoke by late Thursday morning. Expect high
temperatures in the low 80s, but cooler along the Minnesota North
Shore because of a light lake breeze. Some models, like the NAM,
SREF, Canadian, and WRFs are indicating the potential for showers
and storms along the lake breeze in the higher terrain of the
North Shore Thursday afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 8 2018

A large upper level ridge over the western CONUS will translate
eastward and keep the region dry and warm for most of the period.
With drier air filtering in and clear skies, temperatures will
warm well above climb into the 80s from Friday through Monday. On
Monday night into Tuesday, a cold front moves through the area
bringing a slight chance for thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1241 PM CDT Wed Aug 8 2018

The Northland will have gusty winds this afternoon as a cold
front moves into the region from the northwest. This front will
likely trigger showers and thunderstorms this afternoon and
evening, beginning from the Minnesota Iron Range into the
Arrowhead, and with increasing coverage of storms as the front
moves south into Lake Superior and northern Wisconsin late today
and this evening. Some of the these storms could be strong and
capable of small hail and gusty winds to 30 to 40 mph.

Otherwise, unless any airport gets brief reductions in visibility
from the rain with passing thunderstorms, VFR should continue
through this evening. There is a low chance of fog late tonight,
including at KHYR, but not confident enough yet to bring down
visibility in the forecasts. Thursday morning looks clear with
light northerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  83  59  84 /  30  20   0   0
INL  56  83  56  86 /   0   0   0   0
BRD  62  83  60  85 /   0  10   0   0
HYR  59  83  56  83 /  50  10   0  10
ASX  61  82  58  84 /  60   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...KC
AVIATION...Grochocinski
Hazardous weather outlook, Aug 8, 1:44 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
244 PM CDT Wed Aug 8 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
244 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated to scattered thunderstorms will develop along a cold
front late this afternoon and this evening as the front moves
south through the Minnesota Arrowhead and Iron Range into western
Lake Superior and northern Wisconsin. Some storms could be strong
with small hail and strong wind gusts of up to 40 mph.

Smoke from far away wildfires will significantly affect air
quality across portions of north-central Minnesota through
Thursday morning. An Air Quality Alert is in effect, and was
issued in coordination with the Minnesota Pollution Control
Agency.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a low chance of thunderstorms along the higher terrain of
the Minnesota North Shore Thursday afternoon where a lake breeze
will set up.

There is another opportunity for thunderstorms Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters are encouraged to report any hail and gusty
winds with potential thunderstorms late this afternoon and this
evening.

LSZ121-140>148-091200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
244 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated to scattered thunderstorms will develop along a cold
front late this afternoon and this evening as the front moves
south through the Minnesota Arrowhead and Iron Range into western
Lake Superior and northern Wisconsin. Some storms could be strong
with small hail and strong wind gusts of up to 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a small chance of thunderstorms from Monday afternoon
into Monday night.

G2/Huyck/KC

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 8, 4:50 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
550 PM CDT WED AUG 8 2018

MNZ020-082300-
Southern Lake/North Shore-
550 PM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAKE COUNTY...

At 550 PM CDT, a strong thunderstorm was 7 miles northwest of
Larsmont, or 21 miles northeast of Duluth, moving southeast at 20
mph.

Wind gusts up to 40 mph and dime-size hail can be expected with this
storm.

This storm will be near...
  Two Harbors, Larsmont and Knife River around 600 PM CDT.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4699 9162 4698 9167 4692 9174 4688 9184
      4688 9185 4691 9187 4693 9184 4693 9181
      4697 9190 4698 9194 4702 9197 4710 9186
      4706 9156
TIME...MOT...LOC 2250Z 301DEG 18KT 4704 9188

JTS
Local storm report, Aug 8, 5:10 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
610 PM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             FRENCH RIVER            46.90N 91.90W
08/08/2018  M0.25 INCH       ST. LOUIS          MN   PUBLIC

&&

WL
Special weather statement, Aug 8, 5:12 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Duluth MN
612 PM CDT WED AUG 8 2018

WIZ001-002-090000-
Douglas-Bayfield-
612 PM CDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...

At 611 PM CDT, strong thunderstorms were along a line extending from
near Bayfield Peninsula Sea Caves, to near Wisconsin Point, and
moving southeast at 30 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Bayfield Peninsula Sea Caves, Sand Island and Cornucopia around
  615 PM CDT.
  Sand Bay around 625 PM CDT.
  Bayfield and Red Cliff around 635 PM CDT.
  Lake Nebagamon, Oulu and Madeline Island around 645 PM CDT.
  Brule around 650 PM CDT.
  Iron River and Barnes around 700 PM CDT.

Other locations impacted by these storms include Cloverland,
Wentworth, Amnicon Falls State Park, Blueberry, Waino, Mouth Of
Brule, Moquah, Red Cliff Reservation, Apostle Islands National Lake
Shore, and Bad River Reservation.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4673 9072 4663 9056 4662 9062 4667 9075
      4658 9093 4653 9093 4636 9151 4670 9207
      4673 9180 4683 9140 4692 9121 4692 9109
      4701 9101 4687 9063 4678 9079 4675 9079
      4679 9066 4681 9069 4684 9062 4683 9053
TIME...MOT...LOC 2311Z 304DEG 28KT 4695 9103 4670 9190

JTS
Special weather statement, Aug 8, 5:19 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
619 PM CDT WED AUG 8 2018

MNZ037-WIZ001-082345-
Carlton/South St. Louis-Douglas-
619 PM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. LOUIS...
NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...

At 619 PM CDT, a strong thunderstorm was near Proctor, or 8 miles
east of Cloquet, moving southeast at 25 mph.

Wind gusts up to 40 mph and half-inch hail can be expected with this
storm.

This storm will be near...
  Proctor around 625 PM CDT.
  Superior and Oliver around 640 PM CDT.
  Wisconsin Point and South Range around 645 PM CDT.

Other locations impacted by this storm include Cody, Park Point,
Billings Park, Gary New Duluth, Munger, Morgan Park, Spirit Valley,
Fond Du Lac, Jay Cooke State Park, and Norton Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4668 9247 4683 9233 4669 9188 4646 9209
TIME...MOT...LOC 2319Z 302DEG 20KT 4672 9231

JTS
Local storm report, Aug 8, 5:26 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
626 PM CDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HEAVY RAIN       1 NW TWO HARBORS        47.04N 91.69W
08/08/2018  M2.25 INCH       LAKE               MN   TRAINED SPOTTER

&&

WL
Special weather statement, Aug 8, 5:35 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
635 PM CDT WED AUG 8 2018

WIZ001-002-090000-
Douglas-Bayfield-
635 PM CDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES...

At 635 PM CDT, a strong thunderstorm was 8 miles northwest of Oulu,
or 20 miles east of Superior, moving southeast at 40 mph.

Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Maple around 645 PM CDT.
  Oulu around 650 PM CDT.
  Brule around 655 PM CDT.
  Iron River and Barnes around 700 PM CDT.

Other locations impacted by this storm include Mouth Of Brule,
Cloverland, Blueberry, and Waino.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4634 9146 4670 9184 4674 9177 4679 9159
      4652 9116
TIME...MOT...LOC 2335Z 318DEG 33KT 4671 9167

JTS

The radar

The Duluth radar (KDLH), 63 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bayfield

When
August 8, 5:38 PM CST to 5:39 PM CST
Where
Bayfield County, 0.69 mi N of Port Wing
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.780, -91.380

A tree was blown down along Highway 13 in Port Wing.

Thunderstorm Wind, Douglas

When
August 8, 6:38 PM CST to 6:39 PM CST
Where
Douglas County, 1.91 mi W of Solon Springs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.350, -91.860

Ferguson Road was blocked by a fallen tree near the intersection of County Road A.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778964, 778965.